January 25, 2012

USA: Treating Insulin Overdose

NEW YORK, NY / WebMD / Treating Diabetes / January 24, 2012

Diabetes, Insulin Overdose, and Other Complications

Cold sweats, trembling hands, intense anxiety, a general sense of confusion -- no, it's not the night before final exams. These are the signs of low blood sugar or hypoglycemia. They can also be the signs of an insulin overdose, a potentially dangerous complication with diabetes.
Hypoglycemia happens to many people with diabetes. And it can sometimes be serious. Thankfully, most episodes related to insulin are avoidable if you stick with a few simple rules. WebMD takes a look at how to handle the problem of insulin overdose. Read on to learn about how to prevent it and how to treat it.

When Insulin Works too Well

Insulin stimulates the cells of the body to absorb sugar (glucose) out of the blood. It also inhibits the production of glucose by the liver. In type 1 diabetes, the body does not make insulin. In type 2 diabetes, the body is resistant to the insulin the body does make, and with time the pancreas may make less insulin. 
All people with type 1 diabetes need to take insulin injections. Many people with type 2 diabetes -- those whose blood sugar can't be controlled with oral medication, diet, and exercise -- take insulin injections.
There are several ways you can get too much insulin in your system and have a drop in your blood sugar:
  • You inject too much insulin because you have difficulty reading the syringes or vials or are unfamiliar with a new product.
  • You inject the right amount of insulin but the wrong type. For instance, you normally take 30 units of long-acting and 10 units of short-acting insulin. Injecting 30 units of short acting insulin is an easy mistake to make.
  • You inject insulin, but then didn't eat. Insulin injections should be timed with meals. Blood sugar rises after meals, but without eating, insulin lowers blood sugar levels to a potentially dangerous level.
  • You inject the right amount of insulin but inject it into an arm or leg just before exercise. Physical activity affects insulin absorption: Don't inject in an area affected by the exercise.

Symptoms of an Insulin Overdose

It doesn't matter how it happens. An insulin overdose always has the same effect: low blood sugar levels, or hypoglycemia. Symptoms of hypoglycemia include:
  • Anxiety
  • Confusion
  • Extreme hunger
  • Fatigue
  • Irritability
  • Sweating or clammy skin
  • Trembling hands
If sugar levels continue to fall during an insulin overdose, serious complications -- seizures and unconsciousness -- can occur.
Low blood sugar is defined as less than 70 mg/dL. Hypoglycemia is defined as a low blood sugar that leads to symptoms. Some people with poorly controlled diabetes can experience the symptoms of "low" blood sugar at normal blood sugar levels (70 to 120 mg/dL).
On the other hand, some people with diabetes won't experience these symptoms even at low sugar levels. For unclear reasons, some people have few warning signs when their blood sugars drop. This unawareness of low sugar is more common in people with type 1 diabetes.
Being unaware of low sugar levels means you're at higher risk for insulin problems. You may not have a warning that you sugar is low until you become too confused to correct the situation or become unconscious. Family and friends need to know what to do if the situation becomes serious.

What to Do During an Insulin Overdose

The first thing is to not panic if you have an insulin overdose. In most cases, an insulin overdose can be treated at home. Follow these steps as long as you're conscious and able to do so:
  • Check your sugar.
  • Drink one-half cup of regular soda or sweetened fruit juice and eat a hard candy or glucose paste, tablets, or gel. If you skipped a meal, eat something now. Fifteen to twenty grams of carbohydrates should raise your blood glucose level.
  • Rest. Get off your feet and take a break.
  • Recheck your blood sugar after 15 or 20 minutes. If its still low, take another 15-20 grams of a quick-acting sugar and eat something if you can.
  • Observe. Pay attention to how you feel for the next few hours.
  • If you still have symptoms, check your sugar again an hour after eating. Keep snacking if sugar is low.
  • If your sugar level stays low after two hours, or if your symptoms aren't improving, seek medical help.
Don't worry about pushing your sugar too high if it's only for a short time. One high level won't hurt you, but a very low sugar can.
If you're unconscious or too confused or are having seizures, your loved ones will have to take control. They should know how to do the following:
  • If you lose consciousness, they should call 911 immediately.
  • They should inject you with glucagon, an insulin antidote. If you are prone to low blood sugar, ask your doctor if you should have glucagon on hand at home.
  • If you're alert enough to follow instructions, they should give you sweet juice to drink. If your symptoms don't steadily improve over the next hour, they should call 911.

How to Prevent an Insulin Overdose

You can avoid an insulin overdose if you do the following:
  • Eat something at every mealtime. Even if you're not hungry, have some bread, a glass of skim milk, or a small serving of fruit. Never skip meals!
  • Be prepared. Expect that you'll experience insulin complications at some point. Pack hard candies in your bag, and your spouse's. Keep some in the car, and in your travel bag, as well.
  • Make sure friends and family know your usual signs and symptoms of hypoglycemia. If low blood sugar levels make you too confused, those around you will need to take action.

Other Insulin Complications

Most other insulin complications are due to not taking enough insulin. Not enough insulin can result in extremely high blood sugars, causing one of two urgent medical conditions:
  • Diabetic ketoacidosis (DKA). Excessive urination in response to high sugar causes severe dehydration. At the same time, without enough insulin to allow sugar absorption, the body's cells act as if they are starving.
  • Hyperosmolar hyperglycemic nonketotic syndrome (HHNS). Blood sugars can reach greater than 1,000 in HHNS. Similar to DKA, HHNS causes profound dehydration and can be life-threatening.
Once they occur, these insulin complications require hospitalization for treatment.

Credit: Reports and photographs are property of owners of intellectual rights.
Seniors World Chronicle, a not-for-profit, serves to chronicle and widen their reach.